Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 178, NWS Birmingham, AL

April 21, 2006Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 21, 2006, 2:42 PM CDT for Tuscaloosa County, Alabama. It was in force for 48 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2006, 2:42 PM CDT (19:42 UTC)
Expired
Apr 21, 2006, 3:30 PM CDT
In force
48 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 74 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 2:58 PM CDTHAIL 12 W Tuscaloosa, ALWEST OF AIRPORT
Apr 21, 3:01 PM CDTHAIL 0.88Northport, AL
Apr 21, 3:02 PM CDTHAIL 0.5Tuscaloosa, ALAT TV STATION WVUA
Apr 21, 3:15 PM CDTTSTM WND DMGTuscaloosa, ALNORTHPORT AND KIRKWOOD TREE BLOCKING. 8TH STREET POWER LINE DOWN. TREE BLOCKING DRIVE. TREE ON VEHICLE.
Apr 21, 3:15 PM CDTHAIL 0.25Northport, ALNORTHPORT AND HUNTERS CROSSING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 1:24 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
694 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 211942
SVRBMX
ALC125-212030-
/O.NEW.KBMX.SV.W.0178.060421T1942Z-060421T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 PM CDT FRI APR 21 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...TUSCALOOSA...NORTHPORT...HOLT

* UNTIL 330 PM CDT

* AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 13 MILES SOUTHWEST OF NORTHPORT...AND MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TUSCALOOSA AND NORTHPORT BY 305 PM CDT
  HOLT BY 310 PM CDT
  6 MILES NORTHWEST OF BROOKWOOD BY 330 PM CDT

SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

LAT...LON 3349 8734 3346 8734 3344 8730 3328 8719
      3304 8777 3304 8780 3305 8781 3311 8784
      3321 8784

$$
03
2 follow-up statements
000 
WWUS54 KBMX 212009
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
308 PM CDT FRI APR 21 2006

ALC125-212030-
/O.CON.KBMX.SV.W.0178.000000T0000Z-060421T2030Z/
TUSCALOOSA AL-
308 PM CDT FRI APR 21 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR EASTERN TUSCALOOSA COUNTY...

AT 305 PM CDT...SPOTTERS REPORTED QUARTER SIZE HAIL WITH A SEVERE 
THUNDERSTORMS AT NORTHPORT...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOLT BY 315 PM CDT
  7 MILES NORTHWEST OF BROOKWOOD BY 330 PM CDT


LAT...LON 3349 8734 3346 8734 3344 8730 3328 8719
      3314 8764 3320 8767 3330 8762

$$

STEFKOVICH
000 
WWUS54 KBMX 212025
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CDT FRI APR 21 2006

ALC125-212034-
/O.EXP.KBMX.SV.W.0178.000000T0000Z-060421T2030Z/
TUSCALOOSA AL-
324 PM CDT FRI APR 21 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TUSCALOOSA COUNTY
EXPIRES AT 330 PM CDT...

AT 324 PM...A SEVERE THUNDERSTORM WAS LOCATED ABOUT FOUR MILES 
NORTHWEST OF BROOKWOOD MOVING NORTHEAST AT 20 MPH. THIS STORM IS 
STILL CAPABLE OF PRODUCING NICKEL HAIL

LAT...LON 3349 8734 3346 8734 3344 8730 3328 8719
      3314 8764 3320 8767 3330 8762

$$
STEFKOVICH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:00 PM CDT, 42 minutes earlier.

Area forecast discussion, Apr 21, 2:00 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CDT FRI APR 21 2006

.UPDATE...

A NEW SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH CENTRAL
ALABAMA UNTIL 9 PM. ISOLATED STORMS ARE ALREADY POPPING AHEAD OF
TONIGHTS MAIN FEATURE...WHICH LOCATED OVER WRN MS AND LA.
ISOLATED STORMS THIS AFTERNOON WILL BE HAILERS WITH DAMAGING
WINDS...JUST LIKE THE LAST COUPLE OF DAYS. WORKING IN OUR
FAVOR...THIS AFTERNOONS CONVECTION COULD HELP TO STABILIZE
(SOMEWHAT) THE ATMOSPHERE AHEAD OF TONIGHTS SQUALL-LINE. THIS
BASICALLY MEANS TONIGHTS ACTIVITY MIGHT NOT BE AS INTENSE. AS FOR
THE SQUALL-LINE...IT SHOULD REACH WRN AL AROUND 5 PM AND WORK ITS
WAY SLOWLY ACROSS THE STATE. THE LINE WILL CLEAR ERN AL BY 3 AM.
THINKING IT WILL ROUGHLY BE SOUTH OF A LINE FROM TUSCALOOSA...TO
BIRMINGHAM...TO GADSDEN. A MORE IN- DEPTH DISCUSSION WILL BE OUT
BY 4 PM.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 9 PM.
ALC001-007-009-015-017-019-021-027-029-037-047-051-055-057-063-
065-073-075-085-091-093-101-105-107-111-115-117-119-121-123-125-
127-133-220100-

&&

JONES/90
Hazardous weather outlook, Apr 21, 12:05 PM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1205 PM CDT FRI APR 21 2006

ALZ011>015-017>050-221130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1205 PM CDT FRI APR 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP BETWEEN NOON AND 300 PM
AND MAY PRODUCE SOME HAIL AND GUSTY WINDS.

OTHERWISE WIDESPREAD SEVERE WEATHER IS POSSIBLE AREA WIDE...MAINLY
LATE THIS AFTERNOON AND TONIGHT.  LARGE HAIL UP TO THE SIZE OF GOLF
BALLS...AND DAMAGING WINDS UP TO 65 MPH ARE EXPECTED TO BE THE MAIN
THREAT. AN ISOLATED TORNADO IS ALSO POSSIBLE...ESPECIALLY IN WEST
ALABAMA BETWEEN 5 PM AND 10 PM. THE MORE NUMEROUS AND SEVERE
THUNDERSTORMS ARE EXPECTED TO BEGIN DEVELOPING IN WEST ALABAMA
BETWEEN 3 PM AND 5 PM AND SPREAD EASTWARD ACROSS THE AREA.

THE ATMOSPHERE ACROSS CENTRAL ALABAMA IS MOIST AND UNSTABLE.
A COLD FRONT AND UPPER LEVEL IMPULSE WILL PUSH ACROSS THE AREA
TONIGHT...LIKELY PRODUCING NUMEROUS SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER COLD FRONT WILL MOVE INTO THE AREA ON TUESDAY AND COULD
PRODUCE A FEW STRONG THUNDERSTORMS.  PLEASE STAY TUNED TO LATER
FORECASTS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACTIVATION MAY BE
REQUIRED THIS AFTERNOON AND TONIGHT.  PLEASE STAY TUNED TO LATEST
DETAILS CONCERNING THESE POTENTIAL SEVERE THUNDERSTORMS.

In the hours before

Local storm report, Apr 21, 1:52 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
152 PM CDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     FUNNEL CLOUD     10 E HAMILTON           34.14N 87.81W
04/21/2006                   MARION             AL   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED AT THE INTERSECTION OF ALABAMA
            HIGHWAY 129 AND U.S. 278.

&&

JWRIGHT

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:25 PM CDTFlash Flood WarningBMXJefferson3 hr
Apr 20, 7:44 PM CDTSevere Thunderstorm WarningBMXLamar46 min
Apr 20, 9:40 PM CDTSevere Thunderstorm WarningBMXShelby65 min
Apr 20, 9:49 PM CDTSevere Thunderstorm WarningBMXMarion56 min
Apr 20, 10:02 PM CDTSevere Thunderstorm WarningBMXPerry28 min
Apr 20, 10:13 PM CDTSevere Thunderstorm WarningBMXTalladega25 min
Apr 20, 10:18 PM CDTSevere Thunderstorm WarningBMXWinston57 min
Apr 21, 12:54 AM CDTSevere Thunderstorm WarningBMXTuscaloosa66 min
Apr 21, 2:04 AM CDTSevere Thunderstorm WarningBMXWalker56 min
Apr 21, 2:35 AM CDTSevere Thunderstorm WarningBMXWinston31 min
Apr 21, 2:40 AM CDTSevere Thunderstorm WarningBMXTuscaloosa50 min
Apr 21, 2:56 AM CDTSevere Thunderstorm WarningBMXFayette49 min
Apr 21, 3:00 AM CDTSevere Thunderstorm WarningBMXWalker61 min
Apr 21, 6:11 AM CDTSevere Thunderstorm WarningBMXMarion, Winston34 min
Apr 21, 3:27 PM CDTSevere Thunderstorm WarningBMXTuscaloosa18 min
Apr 21, 3:36 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa39 min
Apr 21, 5:48 PM CDTSevere Thunderstorm WarningBMXShelby17 min
Apr 21, 5:57 PM CDTSevere Thunderstorm WarningBMXSt. Clair33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.